To the Editor: The systematic review of risk of death with atypical antipsychotic drug treatment for dementia by Dr Schneider and colleagues1 suggested that frail individuals who are exposed to this class of drugs may have increased mortality. Although the cause of death was not identified, this observation warrants further investigation.
A recent quality review of patients admitted to our hospital system with rhabdomyolysis found a surprisingly high incidence of quetiapine use among these patients. We performed a 9-month prospective review of all patient cases of rhabdomyolysis with creatine kinase of more than 5000 IU. The most common etiologies among 110 cases of rhabdomyolysis were trauma and compression (42%), drug or alcohol use (27%), shock (9%), and statin use (13%). Among the other causes, 6 cases were attributed to quetiapine, which was the most commonly associated drug in the series other than statin therapy. The average dose was 160 mg/d. Neuroleptic malignant syndrome was excluded in all 6 cases involving quetiapine. One patient had overdosed and 2 were found sedated and supine, which may partly explain the rhabdomyolysis. The remaining 3 patients had no alternate cause for rhabdomyolysis and quetiapine was believed to be the most likely etiology. Although rhabdomyolysis has been described after quetiapine overdose,2 this reaction is not expected with normal doses, according to the package insert.
Sikand H, Jaojoco J, Linares L, Phillips PS. Atypical Antipsychotic Drugs, Dementia, and Risk of Death. JAMA. 2006;295(5):495. doi:10.1001/jama.295.5.495-a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: